New Mexico, 2008

Flash Flooding in New Mexico, August 5, 2008

August 5, 2008 · NWS ABQ · 2 events in 1 county or zone

Deep moisture continued to cover New Mexico with isolated reports of flash flooding over Cibola County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture continued to cover New Mexico with isolated reports of flash flooding over Cibola County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM MST, 34 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT TUE AUG 5 2008

.DISCUSSION...
NO MAJOR CHANGES MADE TO SHORT-TERM FORECAST. SURFACE ANALYSIS MID
AFTERNOON SHOWS 1013MB HIGH PRESSURE STRETCHING FROM NORTHWEST
PLATEAU SE INTO THE SE PLAINS. THIS FEATURE IS REMNANT FROM A
CONVECTIVE COMPLEX THAT LASTED ALL NIGHT OVER THE LOWER/MIDDLE RIO
GRANDE VALLEY. RADAR AND SATELLITE TRENDS SHOW THUNDERSTORMS WITH
TORRENTIAL RAINS FROM THE GILA WILDERNESS NORTH INTO MCKINLEY
COUNTY. NO STORMS HAVE FIRED WITHIN DIRECT WAKE OF CONVECTIVE
COMPLEX FROM LAST NIGHT BUT THAT MAY CHANGE NOW AS HEATING IN THIS
AREA IS VERY CLOSE TO CONVECTIVE TEMP. PWAT VALUES FROM 12Z KABQ
RAOB OF 1.37 INCHES WAS THE HIGHEST SINCE DOLLY REMNANTS PUSHED
ACROSS NM LATE JULY...WHICH IS 2 STANDARD DEVIATIONS ABOVE NORMAL.
THEREFORE...WILL LIKELY SEE MORE FLOOD ADVISORIES THIS EVENING
WITH STORMS PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...
ESPECIALLY OVER THE WESTERN MTNS.

EXAMINATION OF 12Z NAM/GFS/NGM/NOGAPS/GEM GUIDANCE ALONG WITH ENSEMBLE
SOLUTIONS PAINT A COMPLEX SCENARIO SETTING UP OVER NM BEGINNING
THURSDAY. REMNANTS FROM EDOUARD ARE NOW BEGINNING TO SHOW UP AS AN
IDENTIFIABLE LOW-LEVEL FEATURE AS IT TREKS WESTWARD TO NM. MEANWHILE...
A SHORT-WAVE SLIDING OVER THE NORTH CENTRAL PLAINS WILL INDUCE HIGH
PRESSURE IN ITS WAKE FORCING A COLD FRONT SOUTH ALONG THE FRONT RANGE.
CONVECTION ALONG THIS BOUNDARY WEDNESDAY OVER THE CENTRAL PLAINS
STATES WILL LIKELY FORCE THE FRONT FASTER THAN CURRENT MODEL EVOLN.
SPED UP FRONTAL PASSAGE TO LATE WEDNESDAY EVENING OVER THE NE PLAINS.
NHC TRACK INDICATES EDOUARD WILL WASH OUT OVER WEST TEXAS WEDNESDAY.
THE COMBINATION OF THE SURFACE FRONTAL ZONE...HIGH PWATS BETWEEN
1.5 TO 2 INCHES FROM EDOUARD WILL LIKELY LEAD TO A HIGH QPF EVENT
SOMEWHERE FROM THE SACRAMENTO MTNS NORTHWARD ALONG THE EAST SLOPES
OF THE CENTRAL MTNS THEN EASTWARD. WILL ISSUE AN SPS TO HIGHLIGHT
HEAVY RAINFALL POTENTIAL. FOLLOWING SHIFTS OVERNIGHT OR WEDNESDAY
MAY HOIST A FLASH FLOOD WATCH FOR EAST OF THE CENTRAL MTNS.

GUYER

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
WESTERN THIRD THROUGH THE REST OF THE AFTERNOON INTO THE EVENING
HOURS. CENTRAL AREAS WILL SEE ISOLATED TO SCATTERED ACTIVITY.
TERMINAL SITES MOST LIKELY TO BE AFFECTED ARE FMN AND GUP BUT ABQ
AND SAF COULD ALSO SEE SOME THUNDERSTORM EFFECTS. GUSTY OUTFLOW
WINDS AND LOCALIZED MVFR AND EVEN IFR CONDITIONS WILL RESULT FROM
THE STRONGER STORMS. A DOWNTREND IN THUNDERSTORM COVERAGE IS
EXPECTED FOR WEDNESDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
NO SIGNIFICANT FIRE WEATHER CONCERNS EXPECTED THROUGH THE NEAR AND
MID TERM PERIOD. MAIN FORECAST ISSUES WILL BE THUNDERSTORM COVERAGE
TRENDS THROUGH THE REST OF THE WEEK INTO THE WEEKEND. IT APPEARS
THAT WEDNESDAY WILL BE MORE OF A DOWN DAY...THUNDERSTORM WISE. AN
UPTICK IN WETTING THUNDERSTORMS IS EXPECTED THURSDAY AND FRIDAY. IT
APPEARS THAT THE HIGHEST THUNDERSTORM COVERAGE WILL BE ACROSS THE
WEST THE NEXT COUPLE OF DAYS AND THEN REFOCUS EASTWARD TO END THE
WORK WEEK. A BACK DOOR COLD FRONT IS EXPECTED TO SLIDE DOWN INTO THE
EASTERN PLAINS AND ABUT UP TO THE CENTRAL MT CHAIN THURSDAY AND
FRIDAY. THIS WILL FOCUS WETTING THUNDERSTORMS ALONG THIS BOUNDARY.
TROPICAL STORM EDOURDS MOISTURE MAY ALSO PLAY INTO THE MIX TOWARDS
THE END OF THE WEEK AS WELL. THE LONGER RANGE MODELS DEPICT A
REFOCUS OF THE UPPER HIGH OVER NEW MEXICO AND THE SOUTHWEST AREA AS
THE WEEK PROGRESSES INTO THE WEEKEND. WITH THE MOISTURE INFLUX
EXPECTED BY THE END OF THE WEEK...MOISTURE TRAPPED UNDERNEATH THE
UPPER HIGH WILL FLUSH OUT IN THE FORM OF WETTING THUNDERSTORMS WELL
INTO THE WEEKEND. HUMIDITY WILL ULTIMATELY BE HIGH DURING THIS TIME
FRAME BUT TEMPERATURES WILL WARM WITH THE REPOSITION OF THE UPPER
HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  87  64  90 /  50  40  30  30
GALLUP..........................  56  83  55  86 /  50  30  20  30
GRANTS..........................  55  84  56  88 /  40  20  20  20
GLENWOOD........................  58  85  60  88 /  50  30  20  30
CHAMA...........................  46  80  47  78 /  50  40  30  50
LOS ALAMOS......................  60  81  61  80 /  30  20  20  40
RED RIVER.......................  42  74  45  70 /  50  20  30  60
TAOS............................  55  84  54  80 /  30  20  20  60
SANTA FE........................  58  85  57  83 /  30  20  20  40
SANTA FE AIRPORT................  60  87  59  86 /  30  10  20  30
ESPANOLA........................  58  89  57  88 /  30  10  10  40
ALBUQUERQUE HEIGHTS.............  66  89  67  89 /  30  10  10  20
ALBUQUERQUE VALLEY..............  65  91  65  90 /  30  10  10  20
ALBUQUERQUE FOOTHILLS...........  62  87  63  85 /  30  20  20  30
ALBUQUERQUE WEST MESA...........  64  91  64  89 /  30  10  10  20
SOCORRO.........................  65  93  65  92 /  20  10  10  20
SANDIA PARK/CEDAR CREST.........  55  82  55  79 /  30  20  20  30
MORIARTY/ESTANCIA...............  56  83  55  80 /  20  20  10  30
CARRIZOZO.......................  61  89  61  85 /  20  10  10  20
RUIDOSO.........................  55  82  58  77 /  20  20  10  30
RATON...........................  55  88  59  77 /  30  20  30  60
LAS VEGAS.......................  56  86  55  79 /  20  10  20  60
ROY.............................  62  89  60  78 /  10  10  10  60
CLAYTON.........................  64  90  63  79 /  20  10  20  60
SANTA ROSA......................  63  92  63  86 /  10  10  10  30
TUCUMCARI.......................  68  96  67  88 /  10   5  10  30
FORT SUMNER.....................  63  93  66  88 /   5   5  10  30
CLOVIS..........................  66  91  65  88 /   5   0  10  30
PORTALES........................  64  93  65  89 /   5   0  10  30
ROSWELL.........................  68  96  68  92 /   5   0  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/50
Hazardous weather outlook, Aug 5, 11:44 AM MST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1244 PM MDT TUE AUG 5 2008

NMZ001>021-026-061200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
1244 PM MDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS PARTS
OF CENTRAL AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING. HEAVY
RAINFALL MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING. THE
GREATEST THREAT AREA WILL BE FROM THE GILA WILDERNESS NORTH INTO THE
NORTHWEST PLATEAU AND NORTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT MOVING SOUTHWARD INTO THE EASTERN PLAIN WEDNESDAY
EVENING...COMBINED WITH INCREASING MOISTURE FROM THE REMNANTS OF
EDOUARD...MAY CREATE HEAVY RAINFALL FROM THE NORTHEAST PLAINS
SOUTHWARD ALONG THE EAST SLOPES OF THE CENTRAL AND SOUTHERN
MOUNTAINS THURSDAY EVENING INTO FRIDAY NIGHT.

SCATTERED SLOW MOVING THUNDERSTORMS SATURDAY THROUGH MONDAY MAY ALSO
PRODUCE HEAVY RAINFALL ACROSS PARTS OF CENTRAL AND WESTERN NEW
MEXICO...WITH MORE LOCALIZED FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE TO REPORT FLOODING. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

GUYER

The radar

The Albuquerque radar (KABX), 79 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cibola

When
August 5, 2:34 PM MST to 4:00 PM MST
Where
Cibola County, 11.53 mi SSW of Seama to 11.61 mi SSW of Seama
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.888, -107.627

A portion of Indian Road was washed out.

Flash Flood, Cibola

When
August 5, 3:00 PM MST to 4:00 PM MST
Where
Cibola County, 1.77 mi W of Bluewater to 1.81 mi WSW of Bluewater
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.247, -108.011

Willis road was washed out, and a home had flooding in its garage and porch.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111815, 111819.